Alert archive / Mississippi / Severe Thunderstorm Warnings in 2013

Severe Thunderstorm Warning 39, NWS Memphis, TN

March 23, 2013Calhoun County, Chickasaw County, Mississippi

NWS Memphis, TN issued this severe thunderstorm warning at Mar 23, 2013, 7:11 PM CDT for Calhoun County, Chickasaw County, Mississippi. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 23, 2013, 7:11 PM CDT (00:11 UTC)
Expired
Mar 23, 2013, 8:00 PM CDT
In force
49 min
Issued by
NWS Memphis, TN
Area
Storm-based polygon

Counties Calhoun County, MS, Chickasaw County, MS

The radar

The Columbus AFB radar (KGWX), 87 km from the middle of the area, began a volume at 00:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 23, 5:45 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Little Rock, AR (KLZK), launched 00:00Z, 0.2 hours before the alert went out and 133 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 00:00Z on 2013-03-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 00:00Z on 2013-03-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -31 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
492 m above ground
0-6 km bulk shear
86 kt
0-1 km storm-relative helicity
-31 m²/s²
0-3 km storm-relative helicity
400 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

219 
WUUS54 KMEG 240011
SVRMEG
MSC013-017-240100-
/O.NEW.KMEG.SV.W.0039.130324T0011Z-130324T0100Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MEMPHIS TN
711 PM CDT SAT MAR 23 2013

THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN CALHOUN COUNTY IN NORTHEAST MISSISSIPPI...
  SOUTHWESTERN CHICKASAW COUNTY IN NORTHEAST MISSISSIPPI...

* UNTIL 800 PM CDT

* AT 712 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM PRODUCING HALF DOLLAR SIZE HAIL...AND DAMAGING
  WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 12 MILES
  SOUTHEAST OF SABOUGLA...OR 25 MILES NORTHEAST OF WINONA...AND
  MOVING NORTHEAST AT 65 MPH.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO HOUSTON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

.STAY TUNED TO THIS BROADCAST FOR THE LATEST UPDATES AND INFORMATION.
TO REPORT SEVERE WEATHER ONLY...CALL 1 800 4 3 2 0 8 7 5.

&&

LAT...LON 3373 8952 3387 8952 3387 8951 3391 8893
      3375 8893 3375 8903 3373 8904 3373 8918
      3372 8920 3372 8951
TIME...MOT...LOC 0012Z 232DEG 56KT 3370 8925

$$
1 follow-up statement
068 
WWUS54 KMEG 240017
SVSMEG

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
717 PM CDT SAT MAR 23 2013

MSC013-017-240027-
/O.CAN.KMEG.SV.W.0039.000000T0000Z-130324T0100Z/
CHICKASAW MS-CALHOUN MS-
717 PM CDT SAT MAR 23 2013

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN CALHOUN AND
SOUTHWESTERN CHICKASAW COUNTIES IS CANCELLED...

AT 717 PM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE 
THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE MOVED OUT OF THE AREA 
AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY. 
THEREFORE...THE SEVERE THUNDERSTORM WARNING IS CANCELLED.

.CONTINUE TO MONITOR WEATHER CONDITIONS AS FUTURE WARNINGS ARE
POSSIBLE FOR YOUR AREA.

LAT...LON 3373 8952 3387 8952 3387 8951 3391 8893
      3375 8893 3375 8903 3373 8904 3373 8918
      3372 8920 3372 8951
TIME...MOT...LOC 0017Z 232DEG 56KT 3374 8917

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 23, 3:50 PM CDT, 3 hours 21 minutes earlier.

Area forecast discussion, Mar 23, 3:50 PM CDT, 3 hours 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
350 PM CDT SAT MAR 23 2013

.DISCUSSION...

TONIGHT...A SURFACE LOW WILL TRACK EASTWARD ACROSS THE GULF COAST
STATES PROVIDING A HIGH CHANCE OF SHOWERS AND THUNDERSTORMS TO THE
LOWER MISSISSIPPI VALLEY AND SOUTHEAST STATES. A FEW STRONG STORMS
WITH HAIL ARE POSSIBLE ACROSS NORTH MISSISSIPPI THIS EVENING. THE
HEAVIEST RAINFALL WILL ALSO BE IN THAT SAME AREA TONIGHT.

SUNDAY AND SUNDAY NIGHT...A SECOND SURFACE LOW WILL TRACK ACROSS
THE NORTHERN PART OF THE FORECAST AREA SUNDAY MORNING THEN TO THE
NORTHEAST. TIGHT PRESSURE GRADIENT ON THE BACK SIDE OF THIS STORM
SYSTEM WILL PROVIDE WINDY CONDITIONS SUNDAY AFTERNOON AND EVENING
WHICH MAY WARRANT A WIND ADVISORY. TEMPERATURES SUNDAY WILL FALL
DURING THE AFTERNOON WITH STRONG COLD AIR ADVECTION.

MONDAY THROUGH WEDNESDAY...AN UNSEASONABLY COLD AIRMASS WILL BE IN
PLACE THROUGH THE PERIOD. AN UPPER LEVEL SHORTWAVE WILL PROVIDE
SOME LIGHT RAIN OR SNOW SHOWERS MONDAY IN THE NORTHEAST AND
SCATTERED FLURRIES ACROSS THE NORTH MONDAY NIGHT. HIGH PRESSURE
WILL BE IN CONTROL TUESDAY NIGHT AND WEDNESDAY.

THURSDAY THROUGH SATURDAY...A GRADUAL WARMING TREND WILL OCCUR
ALONG WITH A RETURN FLOW OF MOISTURE. A FEW UPPER LEVEL SHORTWAVES
WILL PROVIDE CHANCES OF SHOWERS. THUNDERSTORMS ARE ALSO POSSIBLE
IN ADVANCE OF A COLD FRONT TO THE NORTH SATURDAY.

SWC

&&

.AVIATION...
18Z TAFS

MIDDAY CIGS HAD IMPROVED TO MVFR...WITH ISOLATED VFR ACROSS THE
MIDSOUTH. SHRA WITH ISOLATED TSRA WAS NOTED ON RADAR TO THE SOUTH
OF MEM...LIFTING NORTHEAST. TS CHANCES WILL INCREASE AFTER 22Z
NEAR AND TO THE SOUTH OF MEM...EASTWARD TO TUP.

TS CHANCES WILL PEAK LATE THIS EVENING...ASSOCIATED WITH A DEEP
MID LEVEL TROF PASSAGE. SOME SMALL HAIL WILL BE POSSIBLE WITH THE
LATE NIGHT STORMS... PARTICULARLY NEAR TUP.

SURFACE TROF WILL SWEEP EASTWARD ACROSS THE MIDSOUTH IN THE 15Z TO
18Z SUNDAY PERIOD. THIS FEATURE WILL BRING STRONGER SOUTHWEST
WINDS AND TRANSITION TO VFR NEAR THE END OF THE TAF PERIOD. JBR
WILL LIKELY REMAIN MVFR WITH OCCASIONAL SHRA THOUGH MIDDAY SUNDAY...
GIVEN THE CLOSER PROXIMITY TO AN UPPER LOW.

PWB

&&

.PRELIMINARY POINT TEMPS/POPS...
MEM  47  51  32  46 / 100  30  10  10
MKL  46  54  31  44 / 100  70  20  20
JBR  43  45  32  44 /  90  30  10  10
TUP  50  59  31  48 / 100  60  10  10

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
MO...NONE.
MS...NONE.
TN...NONE.
&&
Hazardous weather outlook, Mar 23, 5:43 PM CDT, 1 hour 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
543 PM CDT SAT MAR 23 2013

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>021-048>055-088>092-250045-
ALCORN-BENTON MS-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA-
CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-DUNKLIN-DYER-
FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY-
ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE AR-LEE MS-MADISON-
MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT-
PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY-
ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA-
UNION-WEAKLEY-YALOBUSHA-
543 PM CDT SAT MAR 23 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.

.DAY ONE...TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER A PORTION OF
NORTH MISSISSIPPI ALONG AND SOUTH OF AN CLARKSDALE TO IUKA LINE.
LARGE HAIL IS THE PRIMARY SEVERE WEATHER THREAT AND DAMAGING WINDS
IS A SECONDARY THREAT. STRONG THUNDERSTORMS WITH SMALLER HAIL AND
GUSTY WINDS ARE POSSIBLE ACROSS THE REST OF NORTH MISSISSIPPI AND
EAST ARKANSAS TONIGHT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

STRONG WINDS ARE EXPECTED ACROSS THE MIDSOUTH SUNDAY AFTERNOON
AND EVENING AS A SURFACE LOW TRACKS ACROSS THE REGION. WINDS WILL
LIKELY BE SUSTAINED BETWEEN 25 AND 30 MPH WITH GUSTS IN EXCESS OF
40 MPH.

SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED TONIGHT IN SUPPORT OF
SEVERE WEATHER.

JAB

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 23, 7:19 PM CDTSevere Thunderstorm WarningMEGCalhoun, Chickasaw41 min
Mar 23, 7:37 PM CDTSevere Thunderstorm WarningMEGChickasaw, Monroe38 min
Mar 23, 7:59 PM CDTSevere Thunderstorm WarningMEGChickasaw, Itawamba, Monroe61 min
Mar 23, 9:00 PM CDTRiver Flood WarningMEGLowndes, Monroe5 days
Mar 24, 3:08 AM CDTWind AdvisoryMEGAlcorn, Benton, Calhoun, Chickasaw, Coahoma, DeSoto and 16 more19 hr

Nearby

Severe Thunderstorm Warnings in Mississippi, 2013Every severe thunderstorm warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.